MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453257
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a primary tka surgery, a revision surgery was performed on (b)(6) 2021 to exchange a lgn xlpe ps insert sz 7-8 9mm due to the implant post broke.The patient complained of pain, and post was discovered upon opening of the patient.The procedure was completed without delay.A s+n implant was used for replacement.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The lab evaluation concluded that this examination showed a fractured post of a tibial insert.Deformation was found on the superior, inferior, and anterior faces of the tibial insert as well as the periphery edge.The proximal end of the fractured post had signs of deformation on all sides except the anterior side.The deformation found on the condylar regions of the superior face of the insert as well as the posterior side of the fractured post were likely due to contact with the femoral component.The deformation found on the anterior and inferior faces of the tibial insert were likely due to explantation.The causes of the deformation found on the anterior lip, periphery of the tibial insert, and the sides of the post could not be determined from this investigation.The clinical/medical evaluation concluded that per complaint details, the patient underwent an insert revision due to pain and the intra-op discovery of a fractured post.Reportedly, the procedure was completed without delay.It was communicated that the requested clinical documentation was not available, and the patient status is unknown.Without the requested clinical documentation, the root cause of the reported events and the patient impact beyond that which was reported could not be further assessed.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information and/or relevant product evaluation results become available, the clinical/medical task may be re-evaluated.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN XLPE PS INSERT SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11942701
Report Number1020279-2021-05017
Device Sequence Number4357192
Product Code JWH
UDI-Device Identifier00885556255803
UDI-Public00885556255803
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/26/2024
Device Model Number71453257
Device Catalogue Number71453257
Device Lot Number14AM20732
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2021
Supplement Date Received by Manufacturer03/21/2022
Initial Report FDA Received Date06/04/2021
Supplement Report FDA Received Date03/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown